Beta-lactams are a major cause of anaphylaxis in adults. We describe two cases of patients with symptoms of anaphyla-xis after taking beta-lactams that after the resolution of the initial reaction were able to keep the drug and tolerated a com-pleted treatment period. During the investigation, the skin tests were positive for the suspected beta-lactam and the patients underwent a drug provocation test, which identified an alternative beta-lactam. We suggest that anaphylaxis led to a con-sumption of mediators of the allergic inflammation, allowing a temporary tolerance of mast cells and basophils to the drugs in question, which was maintained by continuous exposure. We intent to alert to the possibility that tolerance after an allergic reaction to drugs may be misleading. Thus, the importance of carrying out allergic investigation in situations of tolerance im-mediately after anaphylaxis, which will allow to exclude/confirm the existence of hypersensitivity and reduce the risk of recurrence of potentially fatal conditions.
|Translated title of the contribution||Beta-lactams anaphylaxis – When tolerance doesn’t exclude allergy|
|Number of pages||5|
|Journal||Revista Portuguesa de Imunoalergologia|
|Publication status||Published - 2022|
- drug allergy